In recent times there has been an influx of notifications relating to skin staining caused by intravenous iron infusions.  It is common for these infusions to be performed by GPs and practice nurses in the general practice setting.     

Staining to the skin may occur when the compound leaks outside the vein and into the surrounding soft tissues.  This can sometimes occur despite the best practice insertion of the IV cannula and administration of the iron infusion.  The leaking is not harmful, but the skin staining can be significant, look quite unpleasant and be permanent.  Whilst not a common occurrence, skin staining is a known risk of IV iron infusions.

A GP recently notified an incident to MIGA.  He had a patient who was iron deficient and a decision was made to perform an IV iron infusion.  The GP carefully inserted the cannula into the patient’s arm.  She immediately complained of pain so he removed the cannula and made a decision to try the patient’s other arm.  Again, he inserted the cannula and the patient complained of pain, so he immediately removed it.  A decision was made by both the GP and the patient not to proceed with the treatment given the difficulties encountered.  

Later the same day the patient reported discomfort and swelling on both arms at the sites of the cannula insertion.  She also reported bruising on both arms.  When the patient was followed up the following day she reported that her skin looked discoloured, rather than bruised.  The GP immediately contacted MIGA for advice.  He was concerned that the patient may have sustained skin staining as a result of the failed iron infusions.  MIGA advised the GP to arrange an urgent review of the patient to establish whether her arms were bruised or whether in fact she had sustained skin staining.  We advised the GP to be frank with the patient and to explain the risks of skin staining from IV iron infusions, the cause of it and the likely outcome, namely permanent staining of the skin.  We suggested he provide the patient with advice regarding the treatment options available to her in the event that she had sustained skin staining. 

Following the review, the GP advised MIGA that the patient had sustained skin staining to both arms at the site of the cannula insertion.  He had engaged in a frank discussion with her and discussed the option of laser to treat the staining.    

Unfortunately, in spite of the proactive post-procedure management by the GP, the patient went on to lodge a formal complaint with a health complaints commission.  She claimed the cost of the laser treatment as well as various other out of pocket expenses.  MIGA was able to provide the GP with support and advice and worked with the complaints body to resolve the claim in a timely fashion. 

With the benefit of hindsight, the GP could see he had made errors – he failed to warn the patient of the risks associated with IV iron infusions, including skin staining, before administering the treatment (so there was no informed consent).  Also, there were difficulties in inserting the cannula.  In the circumstances, the GP may have been criticised by his peers for his clinical performance.  This placed the GP in a vulnerable position with respect to the claim.  The patient alleged that she would not have proceeded with the treatment had she been warned of the risk of skin staining. 

The importance of providing patients with sufficient information prior to proceeding with treatment cannot be overstated.  Patients will not be in a position to consent to treatment unless they are informed and aware of the associated risks.  

MIGA has advice for GPs performing IV iron infusions which includes the following key suggestions: 

  • Warn patients of the risk of skin staining, which may be permanent; 
  • Document your discussion; 
  • Obtain informed consent from patients before commencing the treatment.  A signed consent form is ideal and should be placed on the patient’s medical record; 
  • Check the cannula site before commencing the infusion and during the infusion to check for displacement; 
  • Flush the cannula site with normal saline before and after the infusion; 
  • Be alert to complaints of pain or any issues identified during the procedure and review whether to continue; 
  • Staff performing the iron infusions must be appropriately trained; and 
  • Patients should be asked to report any skin discoloration surrounding the cannula site. 

If you suspect that skin staining has occurred as a result of an IV iron infusion, we suggest that you contact the claims and legal services team at MIGA for support and advice. 

Prefer to read a PDF of the Bulletin? Download it here

We'd love to hear your feedback, comments and ideas

SUBMIT FEEDBACK